Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 356, NWS Pittsburgh, PA

November 12, 2003Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Nov 12, 2003, 10:08 PM EST for Westmoreland County, Pennsylvania. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 12, 2003, 10:08 PM EST (03:08 UTC)
Expired
Nov 12, 2003, 11:00 PM EST
In force
52 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Westmoreland County, PA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 12, 7:20 PM ESTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 3.1 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-11-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-11-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 303 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
101 kt
0-1 km storm-relative helicity
303 m²/s²
0-3 km storm-relative helicity
323 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 12, 9:34 PM EST, 34 minutes earlier.

Area forecast discussion, Nov 12, 9:34 PM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
934 PM EST WED NOV 12 2003

UPDATE DUE TO WATCHES THAT HAVE EXPIRED AND FOR HIGH WIND WARNING.

.PBZ...
MD...HIGH WIND WARNING THRU 4PM THURSDAY FOR ZONE MDZ001.

OH...WIND ADVISORY FOR TONIGHT AND THURSDAY FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...WIND ADVISORY FOR TONIGHT AND THURSDAY FOR ZONES
PAZ007>009-013>016-020>023-029>032.
SEVERE THUNDERSTORM WATCH TIL 11 PM
PAZ007>009-013>016-020>023-029>032.

WV...WIND ADVISORY FOR TONIGHT AND THURSDAY FOR ZONES
WVZ001>004...WVZ012...WVZ021>022.
HIGH WIND WARNING THRU 4PM THURSDAY FOR ZONES WVZ023-041.
SEVERE THUNDERSTORM WATCH TIL 11 PM FOR ZONES WVZ001>004.

RS
Hazardous weather outlook, Nov 12, 11:49 AM EST, 10 hours 19 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-1211945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1149 AM EST WED NOV 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS MAINLY LATE
AFTERNOON AND EARLY TONIGHT ACROSS THE UPPER OHIO VALLEY. THERE MAY
BE STRONG AND DAMAGING WINDS WITH THESE STORMS ALONG WITH DANGEROUS
LIGHTNING..HAIL AND BRIEF HEAVY DOWNPOURS. TORNADOES MAY EVEN FORM.

A WIND ADVISORY IS IN EFFECT TONIGHT ALSO AS WIND GUSTS TO 50MPH OR
SO ARE POSSIBLE BOTH PRECEDING AND AFTER PASSAGE OF A STRONG COLD
FRONT THAT WILL USHER IN MUCH COLDER WEATHER.

.DAYS TWO THROUGH SEVEN...

ON THURSDAY...A WIND ADVISORY WILL REMAIN IN EFFECT FOR THE AREA.
WINDS CAN GUST TO 50 MPH OR SO.

COLD WINDS MOVING ACROSS THE GREAT LAKES WILL ALSO SPAWN SNOW SHOWERS
ACROSS THE UPPER OHIO VALLEY AND APPALACHIAN MOUNTAINS THURSDAY INTO
THURSDAY NIGHT. A SMALL ACCUMULATION OF SNOW...1 INCH OR SO...IS
POSSIBLE ACROSS NORTHWEST PENNSYLVANIA AND THE RIDGE TOPS OF THE
CHESTNUT RIDGE AND LAUREL HILL BY THURSDAY LATE DAY.
ADDITIONAL ACCUMULATIONS ARE EXPECTED THURSDAY NIGHT.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY OCCUR LATE THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Nov 12, 4:47 PM EST, 5 hours 21 minutes before
OHZ039>041-048-130300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
447 PM EST WED NOV 12 2003

TORNADO WATCH IN EFFECT UNTIL 1000 PM EST WEDNESDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN OHIO...

  CARROLL         COLUMBIANA      COSHOCTON       TUSCARAWAS
Special weather statement, Nov 12, 6:32 PM EST, 3 hours 36 minutes before
OHZ039>041-048-057-058-068-130015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
632 PM EST WED NOV 12 2003

THUNDERSTORMS WERE DEVELOPING ACROSS SOUTHERN COSHOCTON COUNTY. THE
THUNDERSTORM WAS WEST OF CONESVILLE AND MOVING NORTHEAST ABOUT 40
MPH. BE ALERT FOR GUSTY WINDS...DANGEROUS LIGHTNING AND VERY HEAVY
RAIN.

A TORNADO WATCH REMAINS IN EFFECT FOR
COSHOCTON...TUSCARAWAS...CARROLL...AND COLUMBIANA COUNTIES UNTIL 1000
PM. A TORNADO WATCH REMAINS IN EFFECT FOR MUSKINGUM...NOBLE...AND
GUERNSEY COUNTIES UNTIL 900 PM.

MORE THUNDERSTORMS WERE LOCATED IN NORTH CENTRAL OHIO AND THEY WERE
MOVING NORTHEAST. BE ALERT THIS EVENING...ANY THUNDERSTORMS THAT DO
FORM COULD CONTAIN TORNADOES OR STRONG WINDS.

STAYED TUNED TO NOAA WEATHER RADIO AND YOUR LOCAL TV AND RADIO
STATIONS FOR LATER INFORMATION ON THESE STORMS.
Special weather statement, Nov 12, 7:14 PM EST, 2 hours 54 minutes before
OHZ039>041-048-057-058-068-130115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
714 PM EST WED NOV 12 2003

MORE SHOWERS AND THUNDERSTORMS WERE MOVING TOWARD EAST
CENTRAL...OHIO. ONE ISOLATED THUNDERSTORM WAS OVER SOUTHWEST CARROLL
COUNTY. HOWEVER...MORE STORMS WERE LOCATED IN NORTH CENTRAL OHIO AND
WERE MOVING EAST ABOUT 40 MPH. BE ALERT...SOME OF THESE STORMS COULD
PRODUCE STRONG WINDS AND EVEN TORNADOES.

CURRENTLY...THUNDERSTORMS WILL ENTER COLUMBIANA COUNTY BETWEEN 745 PM
AND 800 PM THIS EVENING.

A TORNADO WATCH REMAINS IN EFFECT FOR
COSHOCTON...TUSCARAWAS...CARROLL... AND COLUMBIANA COUNTIES UNTIL
1000 PM. A TORNADO WATCH REMAINS IN EFFECT FOR
GUERNSEY...MUSKINGUM...AND NOBLE UNTIL 900 PM.

A WATCH MEANS TORNADOES ARE POSSIBLE. IF TORNADOES BECOME CERTAIN
WITH THESE STORMS...WARNINGS WILL BE ISSUED.
Special weather statement, Nov 12, 7:30 PM EST, 2 hours 38 minutes before
OHZ049-050-059-069-WVZ001>004-PAZ007>009-013>016-020>023-029>032-
130400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
730 PM EST WED NOV 12 2003

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM EST WEDNESDAY
EVENING FOR THE FOLLOWING COUNTIES...

IN OHIO...

  BELMONT    HARRISON    JEFFERSON   MONROE

IN WEST VIRGINIA...

  BROOKE     HANCOCK     MARSHALL     OHIO

IN PENNSYLVANIA...

  ALLEGHENY  ARMSTRONG   BEAVER      BUTLER

  CLARION    FAYETTE     FOREST      GREENE

  INDIANA    JEFFERSON   LAWRENCE    MERCER

  VENANGO    WASHINGTON  WESTMORELAND
Local storm report, Nov 12, 8:26 PM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
826 PM EST WED NOV 12 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    COSHOCTON                 OH   WIND DAMAGE
11/12/03   COSHOCTON                      TREES AND POWER LINES DOWN
                                          REPORTED BY LAW ENFORCEMENT

0810 PM    COUNTY WIDE               OH   WIND DAMAGE
11/12/03   TUSCARAWAS                     TREES AND POWER LINES DOWN
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

0817 PM    CARROLLTON                OH   WIND DAMAGE
11/12/03   CARROLL                        TREES DOWN REPORTED BY
                                          EMERGENCY MANAGEMENT
Local storm report, Nov 12, 9:22 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
922 PM EST WED NOV 12 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0903 PM    WHEELING                  WV   WIND DAMAGE
11/12/03   OHIO                           TREES AND LARGE BRANCHES
                                          DOWN. REPORTED BY PUBLIC.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 12, 8:22 PM ESTSevere Thunderstorm WarningPBZMercer53 min
Nov 12, 8:37 PM ESTSevere Thunderstorm WarningPBZLawrence53 min
Nov 12, 8:51 PM ESTSevere Thunderstorm WarningPBZBeaver54 min
Nov 12, 9:05 PM ESTSevere Thunderstorm WarningPBZWashington55 min
Nov 12, 9:12 PM ESTSevere Thunderstorm WarningPBZButler63 min
Nov 12, 9:47 PM ESTSevere Thunderstorm WarningPBZAllegheny28 min
Nov 12, 10:01 PM ESTSevere Thunderstorm WarningPBZArmstrong59 min
Nov 12, 10:03 PM ESTSevere Thunderstorm WarningPBZJefferson57 min
Nov 12, 10:09 PM ESTSevere Thunderstorm WarningPBZIndiana66 min
Nov 12, 10:14 PM ESTSevere Thunderstorm WarningPBZFayette61 min
Nov 12, 7:28 PM ESTSevere Thunderstorm WarningPBZCoshocton62 min
Nov 12, 7:39 PM ESTSevere Thunderstorm WarningPBZTuscarawas51 min
Nov 12, 7:45 PM ESTSevere Thunderstorm WarningPBZColumbiana60 min
Nov 12, 7:54 PM ESTSevere Thunderstorm WarningPBZGuernsey66 min
Nov 12, 8:01 PM ESTSevere Thunderstorm WarningPBZCarroll59 min
Nov 12, 8:06 PM ESTSevere Thunderstorm WarningPBZHarrison54 min
Nov 12, 8:41 PM ESTSevere Thunderstorm WarningPBZBelmont64 min
Nov 12, 8:54 PM ESTSevere Thunderstorm WarningPBZOhio36 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.